Table of Contents Author Guidelines Submit a Manuscript
Mathematical Problems in Engineering
Volume 2011 (2011), Article ID 480378, 9 pages
http://dx.doi.org/10.1155/2011/480378
Research Article

The Fractional SIRC Model and Influenza A

1Department of Mathematics, Faculty of Art and Sciences, Qassim University, P.O. Box 3771, Qassim, Unizah 51911, Saudi Arabia
2Department of Mathematics, Faculty of Science, King Abdulaziz University, P.O. Box 80203, Jeddah 21589, Saudi Arabia

Received 30 July 2011; Accepted 29 August 2011

Academic Editor: Hamdy Nabih Agiza

Copyright © 2011 Moustafa El-Shahed and Ahmed Alsaedi. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This paper deals with the fractional-order SIRC model associated with the evolution of influenza A disease in human population. Qualitative dynamics of the model is determined by the basic reproduction number, . We give a detailed analysis for the asymptotic stability of disease-free and positive fixed points. Nonstandard finite difference methods have been used to solve and simulate the system of differential equations.

1. Introduction

Influenza is transmitted by a virus that can be of three different types, namely A, B, and C [1]. Among these, the virus A is epidemiologically the most important one for human beings, because it can recombine its genes with those of strains circulating in animal populations such as birds, swine, horses, and so forth [2, 3]. Over the last two decades, a number of epidemic models for predicting the spread of influenza through human population have been proposed based on either the classical susceptible-infected-removed (SIR) model developed by Kermack and McKendrick [4].

Casagrandi et al. [5] have introduced SIRC model by adding a new compartment , which can be called cross-immune compartment, to the SIR model. This cross-immune compartment () describes an intermediate state between the fully susceptible () and the fully protected () one. They have studied the dynamical behaviors of this model numerically [6]. Jódar et al. [7] developed two nonstandard finite difference schemes to obtain numerical solutions of a influenza A disease model presented by Casagrandi et al. [5]. Very recently Samanta [6] considered a nonautonomous SIRC epidemic model for Influenza A with varying total population size and distributed time delay.

The notion of fractional calculus was anticipated by Leibniz, one of the founders of standard calculus, in a letter written in 1695. In recent decades, the fractional calculus and fractional differential equations have attracted much attention and increasing interest due to their potential applications in science and engineering (see [8, 9]).

In this paper, we consider the fractional order SIRC model associated with the evolution of influenza A disease in human population. Qualitative dynamics of the model is determined by the basic reproduction number, . We give a detailed analysis for the asymptotic stability of disease-free and positive fixed points. Numerical simulations are presented to verify the obtained results.

2. Model Derivation

There are many definitions of fractional derivatives [8, 9]. Perhaps the best known is the Riemann-Liouvile definition. The Riemann-Liouville derivative of order is defined as where is the gamma function and is an integer. An alternative definition was introduced by Caputo as follows, which is a sort of regularization of the Riemann-Liouville derivative: The most common definition is the Caputo definition, since it is widely used in real applications. The initial conditions for the fractional order differential equations with the Caputo’s derivative are in the same form as for the integer-order differential equations. The Grunwald-Letnikov (GL) definition is given as This formula can be reduced to where is the time step and are the Grunwald-Letnikov coefficients defined as and . The model presented in [5] for the spread influenza disease in the human population classifies the population in four groups or classes: is the proportion of susceptibles at time (individuals that do not have the virus), is the proportion of infected at time (individuals that have the virus and can infect), is the proportion of recovered at time (individuals recovered from the virus and have a temporary immunity), and is the proportion of cross-immune individuals at time . One of the main assumptions of this model is that the per capita birth rate is a constant and the birth rate is the same as death rate. Using the above assumptions Casagrandi et al. [5] introduced the following system: where the parameter is the contact rate for the influenza disease also called the rate of transmission for susceptible to infected, is the cross-immune period, is the infectious period, is the total immune period and σ is the fraction of the exposed cross-immune individuals who are recruited in a unit time into the infective subpopulation [5, 7].

Recently great considerations have been made to the models of FDEs in different area of researches. The most essential property of these models is their nonlocal property which does not exist in the integer order differential operators. We mean by this property that the next state of a model depends not only upon its current state but also upon all of its historical states. Now we introduce fractional order into the ODE model by Casagrandi et al. [5]. The new system is described by the following set of fractional order differential equations: where is the Caputo fractional derivative. Because model (2.6) monitors the dynamics of human populations, all the parameters are assumed to be nonnegative. Furthermore, it can be shown that all state variables of the model are nonnegative for all time (see, for instance, [7, 10]).

Lemma 2.1. The closed set is positively invariant with respect to model (2.6).

Proof. The fractional derivative of the total population, obtained by adding all the equations of model (2.6), is given by The solution to (2.7) is given by , where is the Mittag-Leffler function. Considering the fact that the Mittag-Leffler function has an asymptotic behavior [9, 11], One can observe that converges to 1 when . Therefore, all solutions of the model with initial conditions in remain in for all . Thus, region is positively invariant with respect to model (2.6).

In the following, we will study the dynamics of system (2.6).

3. Equilibrium Points and Stability

To evaluate the equilibrium points let Then . By (2.6), a positive equilibrium satisfies and is the positive root of , where and The Jacobian matrix for the system given in (2.6) evaluated at the disease-free equilibrium is as follows:

Theorem 3.1. The disease-free equilibrium is locally asymptotically stable if and is unstable if .

Proof. The disease-free equilibrium is locally asymptotically stable if all the eigenvalues, of the Jacobian matrix satisfy the following condition [12, 13]: The eigenvalues of the Jacobian matrix are and . Hence is locally asymptotically stable if and is unstable if . We now discuss the asymptotic stability of the endemic (positive) equilibrium of the system given by (2.6). The Jacobian matrix evaluated at the endemic equilibrium is given as: The characteristic equation of is where where . Let denote the discriminant of a polynomial . If then. Denote Following [12, 1416], we have the proposition.

Proposition 3.2. One assume that exists in . (i)If the discriminant of , is positive and Routh-Hurwitz are satisfied, that is, ,, , , then is locally asymptotically stable.(ii)If , , , , then is locally asymptotically stable.(iii)If <0, , ,, then is unstable.

4. Numerical Methods and Simulations

Since most of the fractional-order differential equations do not have exact analytic solutions, so approximation and numerical techniques must be used. Several analytical and numerical methods have been proposed to solve the fractional-order differential equations. For numerical solutions of the system (2.6) one can use the nonstandard finite difference method (NFDM). The nonstandard finite difference schemes were introduced by Mickens in the 1980s as a powerful numerical method that preserves significant properties of exact solutions of the involved differential equation [17]. The concept of the nonstandard finite difference method is discussed in [18]. Applying this method, the system (2.6) can be discretized as follows [7]: Doing some algebraic manipulation to (4.1) yields the following relations: The approximate solutions , , , and are displayed in Figures 1, 2, 3, 4, and 5, respectively. In each figure three different values of α are considered. When , system (2.6) is the classical integer-order system (2.5). Figure 1 indicates behavior of the approximate solutions for system (2.6) obtained for the values of . In Figure 2, the variation of versus time is shown for different values of by fixing other parameters. It is revealed that increase in α increases with the proportion of susceptible while behavior is reverse after certain value of time. Figure 3 depicts versus time , for Figures 3, 4, and 5 showing the similar variations of , , and with various values of α.

480378.fig.001
Figure 1: , , , for , , , , , , .
480378.fig.002
Figure 2: for , , , , , .
480378.fig.003
Figure 3: for , , , , ,.
480378.fig.004
Figure 4: for , , , , , .
480378.fig.005
Figure 5: for , , , , , .

Acknowledgments

The authors gratefully acknowledge the support from the Deanship of Scientific Research (DSR) at King Abdulaziz University (KAU) for the group entitled “Nonlinear Analysis and Applied Mathematics”. They also acknowledge the referees for their useful comments.

References

  1. P. Palese and J. F. Young, “Variation of influenza A, B, and C viruses,” Science, vol. 215, no. 4539, pp. 1468–1474, 1982. View at Google Scholar
  2. R. Anderson and R. May, Infectious Disease of Humans, Dynamics and Control, Oxford University Press, Oxford, UK, 1995.
  3. R. G. Webster, W. J. Bean, O. T. Gorman, T. M. Chambers, and Y. Kawaoka, “Evolution and ecology of influenza A viruses,” Microbiological Reviews, vol. 56, no. 1, pp. 152–179, 1992. View at Google Scholar
  4. W. O. Kermack and A. G. McKendrick, “Contributions to the mathematical theory of epidemics,” Proceedings of Royal Society of London, vol. A 115, pp. 700–721, 1927. View at Google Scholar
  5. R. Casagrandi, L. Bolzoni, S. A. Levin, and V. Andreasen, “The SIRC model and influenza A,” Mathematical Biosciences, vol. 200, no. 2, pp. 152–169, 2006. View at Publisher · View at Google Scholar · View at PubMed · View at Zentralblatt MATH · View at MathSciNet
  6. G. P. Samanta, “Global dynamics of a nonautonomous SIRC model for influenza A with distributed time delay,” Differential Equations and Dynamical Systems, vol. 18, no. 4, pp. 341–362, 2010. View at Publisher · View at Google Scholar
  7. L. Jódar, R. J. Villanueva, A. J. Arenas, and G. C. González, “Nonstandard numerical methods for a mathematical model for influenza disease,” Mathematics and Computers in Simulation, vol. 79, no. 3, pp. 622–633, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  8. A. A. Kilbas, H. M. Srivastava, and J. J. Trujillo, Theory and Applications of Fractional Differential Equations, vol. 204, Elsevier Science, Amsterdam, The Netherlands, 2006.
  9. I. Podlubny, Fractional Differential Equations, Academic Press, New York, NY, USA, 1999.
  10. E. H. Elbasha, C. N. Podder, and A. B. Gumel, “Analyzing the dynamics of an SIRS vaccination model with waning natural and vaccine-induced immunity,” Nonlinear Analysis, vol. 12, no. 5, pp. 2692–2705, 2011. View at Publisher · View at Google Scholar
  11. R. Gorenflo, J. Loutchko, and Y. Luchko, “Computation of the Mittag-Leffler function Eα,β(z) and its derivative,” Fractional Calculus & Applied Analysis, vol. 5, no. 4, pp. 491–518, 2002. View at Google Scholar · View at Zentralblatt MATH
  12. E. Ahmed, A. M. A. El-Sayed, and H. A. A. El-Saka, “On some Routh-Hurwitz conditions for fractional order differential equations and their applications in Lorenz, Rössler, Chua and Chen systems,” Physics Letters A, vol. 358, no. 1, pp. 1–4, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  13. D. Matignon, “Stability results for fractional differential equations with applications to control processing,” Computational Engineering in Systems Applications, vol. 2, p. 963, 1996. View at Google Scholar
  14. Y. Ding and H. Ye, “A fractional-order differential equation model of HIV infection of CD4+T -cells,” Mathematical and Computer Modelling, vol. 50, no. 3-4, pp. 386–392, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. N. Özalp and E. Demiörciö, “A fractional order SEIR model with vertical transmission,” Mathematical and Computer Modelling, vol. 54, no. 1-2, pp. 1–6, 2011. View at Publisher · View at Google Scholar
  16. H. Ye and Y. Ding, “Nonlinear dynamics and chaos in a fractional-order HIV model,” Mathematical Problems in Engineering, vol. 2009, Article ID 378614, 12 pages, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  17. R. Anguelov and J. M.-S. Lubuma, “Nonstandard finite difference method by nonlocal approximation,” Mathematics and Computers in Simulation, vol. 61, no. 3–6, pp. 465–475, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  18. R. E. Mickens, Nonstandard Finite Difference Models of Differential Equations, World Scientific, Singapore, 2005.